Alert archive / Louisiana / Tornado Warnings in 2003

Tornado Warning 139, NWS Jackson, MS

May 7, 2003Richland Parish, Louisiana

NWS Jackson, MS issued this tornado warning at May 7, 2003, 7:14 AM CDT for Richland Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 7:14 AM CDT (12:14 UTC)
Expired
May 7, 2003, 7:40 AM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Richland Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:55 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WFUS54 KJAN 071214
TORJAN
LAC083-071240-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
711 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA

* UNTIL 740 AM CDT

* AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO JUST NORTH OF RAYVILLE...RAYVILLE...MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO...
  BE NEAR HOLLY RIDGE AT 735 AM CDT

A TORNADO WATCH IS IN EFFECT AND TORNADOES CAN FORM AT ANY TIME.

THIS TORNADO IS WRAPPED IN RAIN - IF YOU WAIT UNTIL YOU SEE OR HEAR
IT COMING IT MAY BE TOO LATE TO GET TO A SAFE PLACE. TAKE COVER NOW

IF NO UNDERGROUND SHELTER IS AVAILABLE...GO TO AN INTERIOR ROOM ON 
THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES ARE NOT SAFE.

LAT...LON 3256 9185 3246 9196 3236 9174 3256 9147

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 7, 3:20 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 7, 3:20 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT WED MAY 07 2003

THE DEVELOPING CONVECTIVE SYSTEM OVER THE ARKLATEX REGION LEAVES
LITTLE TO THE IMAGINATION FOR THE NEAR TERM FORECAST. HOW THIS
SYSTEM EVOLVES LATER THIS MORNING WILL DICTATE TODAYS WEATHER.
MEANWHILE...FORECAST IS RATHER CLEAR-CUT THURSDAY THROUGH SATURDAY
AS THE SUBTROPICAL RIDGE BUILDS OVER THE FORECAST AREA. THE RIDGE
GETS SUPPRESSED SUNDAY/MONDAY AS THE POWERFUL WESTERN US TROUGH
PULLS OUT...BRINGING A RETURN TO MORE ACTIVE WEATHER.

LATEST WATER VAPOR/IR SATELLITE IMAGERY LOOPS INDICATE MCS
DEVELOPING IN EXIT REGION OF SPEED MAX OVER TX...AND DEVELOPING EWD
ACROSS AR/NRN LA. A VERY MOIST/UNSTABLE AIRMASS CONTINUES TO EXIST
OVER THE LOWER MS VALLEY REGION AND SHOULD SUPPORT THIS SYSTEM
ACROSS THE FORECAST AREA TODAY. A BIG QUESTION CONCERNS SWD EXTENT
OF SYSTEM...WHICH HAS GENERALLY REMAINED N OF I-20. WINNFIELD
PROFILER INDICATES MODEST SOUTHERLY LOW LEVEL JET (35-40KT) TO WORK
WITH...AND CELL GENERATION ON SRN EDGE IS NOW BEGINNING TO SHIFT
FARTHER SOUTH. BASED ON THIS TREND...WILL FORECAST PRECIP CHANCES
FOR ENTIRE AREA...BUT EXPECT MORE WIDESPREAD CONVECTIVE PRECIP TO
OCCUR OVER NRN HALF OF AREA WHERE BETTER JET DYNAMICS/LESS MID LEVEL
RIDGE EXERTION WILL EXIST. WILL NEED TO REISSUE FFA FOR NRN MOST
ZONES TODAY AS IT APPEARS MORE HIGH PRECIP EFFICIENCY TSTMS ARE ON
THE WAY TO AN AREA THAT WAS HARD HIT A COUPLE OF DAYS AGO. WILL ALSO
MENTION SVR WORDING FOR NRN/CNTRL ZONES TODAY GIVEN CONTINUED STRONG
DEEP LAYER SHEAR ENVIRONMENT. IT APPEARS THAT THE SHORTWAVE ENERGY
RESPONSIBLE FOR TRIGGERING THIS THUNDERSTORM COMPLEX WILL BE LAST
FOR A WHILE TO AFFECT THE FORECAST AREA.

MID LEVEL HEIGHTS WILL RISE IN WAKE OF THIS SYSTEM UNDER INCREASING
INFLUENCE OF THE SUBTROPICAL RIDGE. SUMMER-LIKE HEAT SHOULD RESULT
WITH FIRST 90S OF THE SEASON ON THE WAY FOR MOST OF THE AREA
THURS/FRI/SAT AFTNS.

AS MENTIONED...LOOKS LIKE A RETURN TO AN ACTIVE WEATHER PATTERN WILL
TAKE PLACE EARLY NEXT WEEK...WITH THE LATEST MEDIUM RANGE MODEL
GUIDANCE PAINTING TSTM POTENTIAL THROUGH MID WEEK. CAVEAT IS THAT
STRONG SUBTROPICAL RIDGE WILL NOT BE FAR AWAY. AND WITH THAT IN MIND
WILL CONTINUE CURRENT TSTM CHANCES FOR SUN/MONDAY...BUT REFRAIN FROM
EXTENDING PRECIP CHANCES INTO MID WEEK.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY...MSZ018-019-025>033.

43
Hazardous weather outlook, May 7, 5:33 AM CDT, 1 hour 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
533 AM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS
EVENING OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF
A LINE FROM WINNSBORO LOUISIANA TO FAYETTE TO HAZELHURST TO
QUITMAN MISSISSIPPI. NONSEVERE THUNDERSTORMS WILL BE EXPECTED
SOUTH OF THIS LINE.

LOW LEVEL BOUNDARIES SET DOWN FROM A COMPLEX OF STRONG
THUNDERSTORMS TO THE WEST AND NORTHWEST OF THE REGION PRIOR TO
DAWN THIS MORNING WILL PROVIDE A FOCUS FOR STRONG THUNDERSTORM
DEVELOPMENT FOR TODAY AND THIS EVENING.

AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO
THE REGION. A STRONG UPPER JET WILL BE PUSHING INTO THE REGION
AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN SEVERE
THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS THAT RUN INTO A LOW
LEVEL BOUNDARY LEFT BY PREVIOUS STORMS MAY PRODUCE ISOLATED
TORNADOES FROM GOOD LOW LEVEL SHEAR. THE PRIMARY RISKS WILL BE
LARGE HAIL GOLFBALL SIZE OR LARGER...AND DAMAGING WINDS TO 70
MPH.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY OVER THE EXTREME
NORTHERN SECTIONS OF CENTRAL MISSISSIPPI...GENERALLY ALONG AND
NORTH OF ALINE FROM CLEVELAND TO GREENWOOD TO ACKERMAN AND
COLUMBUS. AS A FRONT BECOMES STATIONARY NORTHWEST OF THE
REGION...SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINS OF 2 TO 4 INCHES IN A FEW HOURS ARE EXPECTED TODAY. THESE
RAINS COULD PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR
DRAINAGE AREAS.

FARTHER TO THE SOUTH...ISOLATED HEAVY RAINFALL COULD RESULT IN
THE PONDING OF WATER ON AREA ROADWAYS GENERALLY ALONG AND NORTH
OF INTERSTATE 20. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN
THIS AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE
ONLY BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

WITH A WARM...MOIST...AND UNSTABLE AIRMASS...SCATTERED
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITHIN A SHORT
AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SUNDAY AND
MONDAY.

AN UPPER-ATMOSPHERIC STORM SYSTEM...AND AN ASSOCIATED COLD
FRONT...WILL APPROACH THE REGION FROM MID-AMERICA BY SATURDAY.
THESE FEATURES ARE EXPECTED TO COMBINE WITH A MOIST AND UNSTABLE
AIRMASS...AND STRONG JET STREAM DYNAMICS TO RESULT IN THE
POSSIBILITY OF STRONG THUNDERSTORMS DEVELOPING OVER THE AREA
SUNDAY AND MONDAY.

IT IS STILL A LITTLE EARLY TO PINPOINT THE EXACT
LOCATION...TIMING...AND TYPE OF WEATHER.  LATER FORECASTS WILL
BETTER REFINE THESE PARAMETERS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL BE REQUIRED
FOR TODAY AND THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 7, 6:39 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
639 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 AM    DUNCAN                    MS   0.88 INCH HAIL
05/07/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 7, 7:00 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
700 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    1 S DUNCAN                MS   WIND DAMAGE
05/07/03   BOLIVAR                        POWERLINES DOWN, TRAILER
                                          TRUCK FLIPPED OVER.
                                          REPORTED BY BOLIVAR
                                          COUNTY EOC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:02 PM CDTSevere Thunderstorm WarningJANMadison28 min
May 7, 6:08 AM CDTSevere Thunderstorm WarningJANMorehouse, Richland62 min
May 7, 6:36 AM CDTTornado WarningJANRichland39 min
May 7, 7:08 AM CDTSevere Thunderstorm WarningJANWest Carroll47 min
May 7, 7:39 AM CDTTornado WarningJANEast Carroll, West Carroll46 min
May 7, 10:37 AM CDTSevere Thunderstorm WarningJANEast Carroll33 min
May 7, 10:38 AM CDTSevere Thunderstorm WarningJANMorehouse, West Carroll47 min
May 7, 10:59 AM CDTTornado WarningJANWest Carroll21 min
May 7, 11:09 AM CDTSevere Thunderstorm WarningJANEast Carroll31 min
May 7, 11:22 AM CDTTornado WarningJANEast Carroll23 min

Nearby

Tornado Warnings in Louisiana, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.